Georgia, 2006

Tornado in Georgia, December 31, 2006

December 31, 2006 · NWS FFC · 1 event in 1 county or zone

A major, closed upper low moved from Texas on December 29th into the Ohio Valley on December 31st. The system weakened considerably as it moved out of Texas, where a number of tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A major, closed upper low moved from Texas on December 29th into the Ohio Valley on December 31st. The system weakened considerably as it moved out of Texas, where a number of tornadoes occurred. However, the trailing trough still brought showers and thunderstorms to the southeast as it moved through the area on New Year's Eve. In the southern portion of this area, although instability was limited, shear was quite strong. As a result, a small thunderstorm spawned a tornado in northern Dooly county. This same cell continued to threaten areas further east, but no further tornadoes or damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 31, 9:50 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 9:50 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 AM EST SUN DEC 31 2006

.UPDATE...
SOME ADJUSTMENTS MADE TO SHORT TERM POPS/TEMPS/DEWPOINTS/WINDS BASED
ON LATEST ANALYSIS AND TRENDS. PRIMARY ADJUSTMENT MADE TO HOURLY
TEMP/DEWPOINT WHERE CLIMO/PERSISTENCE ASSUMPTIONS ARE NOT VALID
TODAY. USED MAV/MET BLEND WITH SOME ADJUSTMENT FOR OBSERVATIONS FOR
HOURLY DATA. INCREASED POPS ACROSS WESTCENTRAL AND CENTRAL GA WHERE
TRENDS JUSTIFY EXTENDING CATEGORICAL POPS EAST.

MDT TO HEAVY PRECIP MAKING BEST HEADWAY ACROSS WESTCENTRAL GA THIS
MORNING...SOMEWHAT SURPRISED TO SEE CLEAR AREA ACROSS NE AL AND NW
GA. CONVECTION ACROSS THE GULF COULD BE INTERFERING WITH MOISTURE
AND VERTICAL MOTION FIELDS FURTHER NORTH. HAVE MAINTAINED 1-2 INCH
RAINFALL FORECAST FOR EVENT BUT HAVE SOME DOUBTS ABOUT HOW MUCH
NORTH GA WILL SEE. LOOKS LIKE BIGGEST THREAT FOR HEAVY RAIN MAY
SHIFT WILL OCCUR CENTRAL GA TODAY AND THIS EVENING.

SNELSON

&&

.SHORT TERM...
RAIN OVER ALABAMA WILL BE PROGRESSING ACROSS GA TODAY AND GFS/NAM
SEEM TO BE ON TRACK WITH CURRENT RADAR TRENDS. THIS RUN OF MODELS
PUSHING THE SYSTEM THROUGH THE CWA A BIT FASTER...WITH NORTHWEST
ZONES DRY AFTER 06Z MONDAY. UPPER CLOSED LOW SHOULD BE IN VICINITY
OF GREAT LAKES BY THEN...WITH SURFACE FRONT EXITING THE CWA. HAVE
HELD ON TO LOW POPS FOR MONDAY MORNING IN EAST CENTRAL ZONES AS
UPPER WAVE PASSES ACROSS THE STATE. MODELS KEEP MOST INSTABILITY
ACROSS THE SOUTHERN HALF OF GA TODAY...HOWEVER ISOLATED THUNDER
POSSIBLE ELSEWHERE AS 850MB JET OF 50-60 KT CROSSES THE CWA THIS
AFTERNOON...SO HAVE KEPT A MENTION OF ISOLATED THUNDER IN ALL ZONES.
THE HIGHEST PEAKS OF NORTHEAST GA MAY HAVE SOME GUSTS TO 35
MPH...BUT SITUATION LOOKS BORDERLINE FOR A WIND ADVISORY AT THIS
TIME. WITH RAIN AND CLOUDS TODAY...HAVE KEPT MAX TEMPERATURES A BIT
BELOW GUIDANCE. ALSO...LOW LEVEL EAST WINDS SHOULD HELP KEEP DIURNAL
RANGE DOWN...ESPECIALLY ACROSS THE NORTH.

.LONG TERM...UPPER RIDGE BUILDING ACROSS THE SOUTHEAST TUESDAY AND
WEDNESDAY...BUT BREAKING DOWN AGAIN ON THURSDAY AHEAD OF ANOTHER
SOUTHERN STREAM WAVE. HAVE CONTINUED THE TREND OF RAIN FOR THURSDAY
AND FRIDAY.

&&

.AVIATION...
IFR TO LIFR CEILINGS PERSIST ACROSS THE AREA THIS MORNING WITH IFR
TO ISOLATED LIFR VISIBILITIES. THIS TREND SHOULD CONTINUE ACROSS THE
ATLANTA AND ATHENS TAF SITES THROUGH 18Z WHERE THE EASTERLY LOW
LEVEL FLOW IS DEEPER. THERE MAY BE SOME IMPROVEMENT WITH IFR TO MVFR
CEILINGS AND VISIBILITIES ACROSS THIS REGION BETWEEN 18Z AND 00Z
DEPENDING ON THE EROSION OF THE WEDGE. THERE SHOULD BE SOME
IMPROVEMENT AT COLUMBUS AND MACON TAF SITES BETWEEN 12Z AND 18Z AS
MIXING ASSOCIATED WITH A LARGE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS MOVES IN FROM ALABAMA...ALTHOUGH MVFR CEILINGS AND
VISIBILITIES WITH AREAS OF IFR CONDITIONS SHOULD PERSIST THERE
THROUGH 00Z. CONDITIONS WILL IMPROVE TO MVFR AREAWIDE AFTER 00Z WITH
VFR CONDITIONS DEVELOPING AFTER 06Z AS DRY MID LEVEL AIRMASS SWEEPS
IN AND MIXES DOWN INTO THE LOWER LEVELS WITH TIME.

BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF OUR TAF SITES...BUT
CANNOT RULE OUT ISOLATED...ELEVATED CONVECTION BETWEEN 12Z AND 20Z
EVEN AS FAR NORTH AS ATLANTA AND ATHENS TAF SITES.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  48  60  34  60 / 100  40  10   5  10
ATLANTA         60  45  54  34  58 / 100  20  10   5  10
BLAIRSVILLE     60  38  55  30  60 / 100  30  10   5   5
CARTERSVILLE    64  40  57  31  58 / 100  20   5   5   5
COLUMBUS        69  48  62  34  61 / 100  30  10   5  10
GAINESVILLE     56  46  56  33  58 / 100  30  10   5  10
MACON           69  51  62  32  63 /  80  50  30   5  10
ROME            64  42  55  32  60 / 100  20   5   5   5
PEACHTREE CITY  61  43  58  30  58 / 100  30  10   5  10
VIDALIA         74  59  64  42  63 /  40  70  40   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Dec 31, 2:45 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST SUN DEC 31 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
245 PM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
TODAY.

.SYNOPSIS...
A PERSISTENT RIDGE OF HIGH PRESSURE AT THE SURFACE ACROSS NORTH
GEORGIA WILL BREAK DOWN BY THIS EVENING AS A COLD FRONT MOVES ACROSS
THE STATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAIN AND ISOLATED
LIGHTNING.

.DISCUSSION...
ALTHOUGH A COOL AND STABLE LOW LEVEL AIRMASS REMAINS IN PLACE ACROSS
NORTH GEORGIA...MARGINAL INSTABILITY HAS DEVELOPED ACROSS PORTIONS
OF CENTRAL GEORGIA AND IN THE MID LEVELS ACROSS NORTH GEORGIA. THIS
WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP TODAY AHEAD OF AN
APPROACHING COLD FRONT. STRONG LOW LEVEL SOUTHERLY FLOW HAS BROUGHT
UP A VERY MOIST AIRMASS FROM THE GULF OF MEXICO...AND THUS ANY
THUNDERSTORM THAT DEVELOPS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 31, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EST SUN DEC 31 2006

GAZ095-105-312130-
341 PM EST SUN DEC 31 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HOUSTON AND
NORTHERN DOOLY COUNTIES UNTIL 430 PM EST...

AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNADILLA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HOUSTON
AND DOOLY COUNTIES THROUGH 430 PM EST. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PINEHURST...UNADILLA...ELKO...GROVANIA AND
HAYNEVILLE.

The radar

The Robins AFB radar (KJGX), 57 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dooly

When
December 31, 3:45 PM EST to 3:46 PM EST
Where
Dooly County, 0.25 mi WNW of Unadilla to 0.25 mi ENE of Unadilla
Rating
F2
Path length
0.46 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.271, -83.734

A survey conducted by the National Weather Service Forecast Office in Peachtree City, GA, concluded that a tornado touched down near the intersection of Snow Springs Road or Georgia Highway 230, just west-northwest of Unadilla, and traveled 1/2 mile to a point just east-northeast of Unadilla. While the tornado was initially determined to be an F0 tornado, it intensified to an F2 tornado before dissipating. The tornado first touched down in an open cotton field pushing over a 30-yard section of an irrigation system near Snow Springs Road and U.S. Highway 41. The tornado then moved east to northeast to the northeast side of Unadilla breaking trees, damaging signs, roofs, and billboards along its path. On the east side of Unadilla, three mobile homes were destroyed, several pecan trees were uprooted in a pecan orchard, and shingles were peeled from several homes in the area. The tornado dissipated in the area of Peavy Street and Peavy Lane. The tornado was determined to be approximately 50 yards wide at its widest point and traveled a distance of about 0.5 miles. One minor injury was reported at one of the destroyed mobile homes as a result of minor cuts, bruises, and scrapes from debris.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyThe tornado archive for Georgia, 2006Warnings in Georgia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6859.